New Pharmaceutical Warnings Placed on Proton Pump Inhibitors (PPIs)

Greetings!

This month’s Pharmaceutical Alert highlights the ongoing problems with PPIs, the Proton Pump Inhibitors. We wrote to you about the problems with these drugs more than a year ago, and finally the FDA is taking action, issuing a Warning Alert. We hope you will read through the following story and then take the appropriate action.

 drgersh

Sincerely,
Felice L. Gersh, M.D.
Medical Director
Integrative Medical Group of Irvine

FDA Warning Alert on Proton Pump Inhibitors

The FDA issued a warning alert yesterday, Wednesday, February 8th, that the risk of serious intestinal infections is increased in persons using the class of nexiumdrugs known as proton pump inhibitors. These include Nexium, Prevacid, Prilosec (Omeprazole), Aciphex, Protonix, and Dexilant. The increased risk involves the development of diarrhea due to Clostridium difficile. This is particularly worrisome, since new strains of this bacteria are both more virulent and anti-biotic resistant than were previous ones. The bacteria is also more widely dispersed than before, so exposure is far more likely. C. difficileinfection is a potentially life-threatening event.The warning comes after a review of data from the agency’s Adverse Event Reporting System (see below). Medical literature has suggested such a link for quite some time, as indicated by a meta-analysis reported at the 2010 meeting of the American College of Gastroenterology. pillsPPIs block nearly all production of stomach acid. Although stomach acid has been vilified by the pharmaceutical companies, it is actually essential for the proper digestion and absorption of food nutrients. In addition, it protects the body from infections caused by pathogenic bacteria carried on the food we eat.At IMGI, we have been talking about the dangers of PPIs for several years and have successfully weaned many of our patients off these drugs.

FDA Warnings

Less than a year ago, the FDA issued several other warnings concerning this class of pharmaceuticals and declared that fully 70% of patients placed on these medications were done so inappropriately. prilosecPPIs are associated with osteoporosis, Vitamin B12 deficiency, severe total body magnesium deficiency, and other nutrient deficiencies. Additionally, they are associated with higher levels of pneumonia and the development of gastrointestinal dysfunctions. Barrett’s Esophagus, considered a significant risk factor for esophageal cancer, is actually not reduced by these drugs, as the elimination of stomach acid does nothing to decrease the reflux problem and the fluids, minus the acid, which continue to reflux can be damaging to the esophagus.

What should you do?

One should never, ever just stop taking these drugs. Because of the severe reduction in stomach acid, the body compensates by putting out great quantities of the hormone gastrin in an attempt to stimulate the stomach into making more of the necessary acid. If the drug is suddenly stopped, the high quantities of this hormone will stimulate huge amounts of acid to be produced, resulting in great discomfort. Additionally, there are a small number of people who should not be taken off these medications or have never had their symptoms properly diagnosed.

Dr. Yoojin LeeDr. Gersh has been extensively trained in all aspects of this important medical condition at her Integrative Fellowship at the University of Arizona. She works closely in this with Dr. Lee, our expert naturopathic doctor, whose training focused in great detail on the function and therapies of the digestive system. In addition, we have teamed with a highly qualified gastroenterologist who will be available to perform upper GI endoscopies when clinically indicated prior to the weaning-off process. Once a patient is off these dangerous drugs, we can offer many natural and safe ways to alleviate, or even eliminate, heartburn, gastritis, and other such conditions.Please share this information with your many friends and family who are using these medications. And if you are interested in getting off of your drug, please contact the office.

Adverse Event Reporting System

The Adverse Event Reporting System (AERS) is a computerized information database designed to support the FDA’s post-marketing safety surveillance program for all approved drug and therapeutic biologic products. The FDA uses AERS to monitor for new adverse events and medication errors that might occur with these marketed products. Participation in this system is voluntary for doctors, patients and hospitals. For more information on AERS, click here.

Leave a Reply

Your email address will not be published. Required fields are marked *

sixteen − thirteen =